Alert archive / North Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 12, NWS Grand Forks, ND

June 11, 2005Towner County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Jun 11, 2005, 9:33 PM CDT for Towner County, North Dakota. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2005, 9:33 PM CDT (02:33 UTC)
Expired
Jun 12, 2005, 6:00 AM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Towner County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 120233
FFWFGF
NDC095-121100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
933 PM CDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TOWNER COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 600 AM CDT

* AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM THUNDERSTORMS MOVING ACROSS NORTHEAST NORTH 
DAKOTA. THE STORMS PRODUCING VERY HEAVY RAIN WERE SLOWLY MOVING TO 
THE NORTH.

* SOME LOCATIONS IN THE WARNING INCLUDE CANDO...ROCKLAKE...PERTH AND
  NEWVILLE.

DOPPLER RADAR INDICATES THE HEAVIEST RAINS HAVE FALLEN ACROSS THE 
SOUTHEAST PORTION OF TOWNER COUNTY WITH 2 TO 3 INCHES. THIS AREA OF 
RAIN WILL AFFECT THE ENTIRE COUNTY THROUGH MIDNIGHT...WITH A TOTAL 
OF 2 TO 4 INCHES EXPECTED IN A SHORT DURATION.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4897 9902 4898 9950 4840 9946 4841 9899

$$
TG
1 follow-up statement
000 
WGUS73 KFGF 121056
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
555 AM CDT SUN JUN 12 2005

NDC095-121105-
TOWNER ND-
555 AM CDT SUN JUN 12 2005

...THE FLASH FLOOD WARNING FOR TOWNER COUNTY IS CANCELLED...

AT 555 AM CDT...THE HEAVY RAIN IN TOWNER COUNTY HAS MOVED OUT OF THE 
COUNTY. HOWEVER THE THREAT OF FLOODING CONTINUES OVER THE AREA. THE 
FLASH FLOOD WARNING WILL BE REPLACED WITH AN AREA FLOOD WARNING 
SHORTLY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.

LAT...LON 4897 9902 4898 9950 4840 9946 4841 9899

$$

KENNEDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 4:10 PM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Jun 11, 4:10 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
410 PM CDT SAT JUN 11 2005

.DISCUSSION...HEAVY RAIN IS SLOWLY DECREASING AND MOVING NORTH WITH
THE AREA OF HEAVIEST RAIN CORRELATING BEST WITH GFS JET DIVERGENCE
COUPLETS. EXTREME SOUTHEAST ND APPEARS FINALLY READY GET SOMETHING
OF A MUCH NEEDED DRY SLOT THOUGH SCATTERED SHOWERS MAY RETURN INTO
EVENING. SHOWERS/THUNDERSTORMS DEVELOPING NEAR AND EAST OF SD/MN
LINE DON/T LOOK ESPECIALLY THREATENING ATTM BUT PROBABLY ONLY NEEDS
A BIT MORE WARMING TO KICK OFF TO SEVERE. THE LOW PRESSURE CENTER IS
CURRENTLY TRACKING ABOUT 50 NM FARTHER WEST OF MODELS LOCATION AND
WILL PLACE AREAS EAST OF RED RIVER VALLEY INTO THE WARM SECTOR EARLY
TONIGHT.

.SHORT TERM...GFS MODEL STILL APPEARS TO HAVE THE BEST HANDLE AND
ACCEPTED ITS QPF VALUES WITH SOME DOWNWARD ADJUSTMENT. LOTS OF RAIN
NEXT SEVERAL DAYS IS CAUSE FOR CONCERN IN KEEPING SOILS SATURATED SO
WILL ISSUE ESF. AN EXPECTED BREAK ON SUNDAY WILL PROVIDE MUCH HELP
BUT MAYBE NOT ENOUGH TO KEEP SOME FLOODING.

.LONG TERM (WED-SAT)...
MAIN QUESTION IN THE EARLY PART OF THE EXTENDED IS HOW FAST WILL THE
UPPER LOW PRESSURE SYSTEM MOVE OUT. CANADIAN/ECMWF ARE A BIT SLOWER
THAN THE GFS...BUT WILL HOLD OFF FOR NOW (WITH CONSENSUS) ON ADDING
ANY PCPN TO THE EARLY PART OF WED. THEREAFTER LOOKING AT A BUILDING
500MB RIDGE AND A DRY/WARM PERIOD. THIS HAS GOOD MODEL CONSISTENCY
AS WELL. ONLY QUESTION IS HOW WARM TO GO. GFS SEEMS TO BE SLOW AT
BUILDING THE WARMER AIR IN...BUT THAT IS A TENDENCY OF THAT MODEL.
WOULD LIKE TO GO A BIT HIGHER THAN MEX GUIDANCE TEMPS (CLOSER TO
HPC)...BUT WILL STAY IN THE LOW 80S FOR NOW.

&&

.AVIATION...
LOTS OF RAIN SPREADING INTO ALL THE TAF SITES...WHICH WILL MEAN A
PROLONGED PERIOD OF LOWER CEILINGS/VSBYS. AS SYSTEM PULLS OUT LATE
TONIGHT WILL HAVE TO WATCH FOR FOG POTENTIAL AGAIN. LOOKS LIKE MOST
CLOUD COVER SHOULD ALSO EXIT THE AREA BY MID MORNING SUNDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...ESF ISSUED FOR HEAVY RAIN.
MN...ESF ISSUED FOR HEAVY RAIN.

&&

GV
Hazardous weather outlook, Jun 11, 12:15 PM CDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1215 PM CDT SAT JUN 11 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121032-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
1215 PM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

PERIODS OF HEAVY RAIN WITH ISOLATED THUNDERSTORMS ARE EXPECTED TODAY
ACROSS AN AREA INCLUDING SOUTHEAST AND EAST CENTRAL NORTH DAKOTA AND
NORTHWEST MINNESOTA. THE TOTAL RAINFALL FOR THE DAY AS MUCH AS 2 TO
2.5 INCHES MAY FALL IN A FEW SPOTS AND CAUSE PONDING OF WATER OR
MINOR FLOODING. OVERALL RAINFALL WILL BE MUCH LESS HOWEVER.
SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ACROSS WEST CENTRAL
MINNESOTA. SMALL HAIL AND GUSTY NON-SEVERE WINDS ARE EXPECTED BY
LATE AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR AGAIN ON
MONDAY AND TUESDAY...MOST NUMEROUS OVER SOUTHEAST NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA.  RAINFALL AMOUNTS COULD EXCEED ONE INCH IN
THE FAR SOUTHERN RED RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

In the hours before

Local storm report, Jun 11, 5:39 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
539 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TORNADO          1 W CHRISTINE           46.58N 96.83W
06/11/2005                   RICHLAND           ND   LAW ENFORCEMENT

            BRIEF TOUCHDOWN IN OPEN FIELD

0430 PM     TORNADO          FELTON                  47.08N 96.50W
06/11/2005                   CLAY               MN   LAW ENFORCEMENT

            BRIEF TOUCHDOWN IN TOWN. NUMEROUS LARGE TREES UPROOTED OR
            SNAPPED OFF. SOME ROOF DAMAGE CAUSED BY BROKEN TREE
            BRANCHES.

&&

GGUST
Local storm report, Jun 11, 7:06 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
706 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TORNADO          11 NE HILLSBORO         47.52N 96.89W
06/11/2005                   TRAILL             ND   LAW ENFORCEMENT

            BRIEF TOUCHDOWN IN OPEN FIELD

0650 PM     FUNNEL CLOUD     2 S GRANDIN             47.21N 97.00W
06/11/2005                   CASS               ND   PUBLIC

0652 PM     TORNADO          3 W CALEDONIA           47.46N 96.95W
06/11/2005                   TRAILL             ND   LAW ENFORCEMENT

            BRIEF TOUCHDOWN IN OPEN FIELD

&&

GGUST
Local storm report, Jun 11, 7:25 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
725 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLASH FLOOD      WYNDMERE                46.26N 97.13W
06/11/2005                   RICHLAND           ND   LAW ENFORCEMENT

            WATER FLOWING OVER STATE HIGHWAY 18

0230 PM     FLASH FLOOD      WYNDMERE                46.26N 97.13W
06/11/2005                   RICHLAND           ND   LAW ENFORCEMENT

            SEVERAL BASEMENTS FLOODED. SANDBAGGING OPERATION IN
            PROGRESS.

0720 PM     FLASH FLOOD      GRAND FORKS             47.92N 97.07W
06/11/2005                   GRAND FORKS        ND   TRAINED SPOTTER

            STREET FLOODING NEAR CITY LIBRARY.

&&

GGUST
Local storm report, Jun 11, 9:05 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
905 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      9 E MILNOR              46.26N 97.27W
06/11/2005                   SARGENT            ND   PUBLIC

            FIELDS FLOODED AND WATER OVER ROADS.

0830 PM     FLASH FLOOD      7 S MCLEOD              46.29N 97.30W
06/11/2005                   RANSOM             ND   PUBLIC

            FIELDS FLOODED AND WATER OVER ROADS.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:15 PM CDTTornado WarningFGFTraill46 min

Nearby

Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.